Advertisement
Case review

Aspirin-exacerbated respiratory disease. More than just sensitivity to aspirin

Emma L. Gray, Helen K. Reddel

Figures

© FATCAMERA/ISTOCKPHOTO.COM MODELS USED FOR ILLUSTRATIVE PURPOSES ONLY
© FATCAMERA/ISTOCKPHOTO.COM MODELS USED FOR ILLUSTRATIVE PURPOSES ONLY

Abstract

A 43-year-old man with aspirin-exacerbated respiratory disease (AERD) is under consideration for aspirin desensitisation. His asthma is currently uncontrolled with moderately severe airflow limitation and he is likely to have poor adherence. Aspirin desensitisation is a possible treatment option, but would it be safe at this stage?

Key Points

  • Every patient with asthma should be asked if they experience nasal or respiratory symptoms after taking aspirin or other NSAIDs.
  • About 8% of patients with asthma and 15% of patients with severe asthma have aspirin-exacerbated respiratory disease (AERD).
  • Diagnosis of AERD is based on the symptom triad of asthma (often adult-onset and severe) and nasal polyposis plus a respiratory and/or nasal reaction to taking an NSAID.
  • If the history of reactions is not clear, formal aspirin challenge under carefully controlled conditions is the current standard for diagnosis. Severe bronchospasm may occur.
  • If asthma and nasal symptoms are inadequately controlled with standard medical and surgical therapies aspirin desensitisation and daily aspirin treatment is an option in patients with AERD.
  • Other add-on options include leukotriene receptor antagonists or biologic agents for severe asthma.

Figures

© FATCAMERA/ISTOCKPHOTO.COM MODELS USED FOR ILLUSTRATIVE PURPOSES ONLY
© FATCAMERA/ISTOCKPHOTO.COM MODELS USED FOR ILLUSTRATIVE PURPOSES ONLY